Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 9, 2020

July 9, 2020 · NWS PBZ · 11 events in 3 counties and zones

Hot and humid weather persist on July 9th under persistent ridging. Increased shortwave ascent and surface moisture in light, southerly flow supported the development of scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Hot and humid weather persist on July 9th under persistent ridging. Increased shortwave ascent and surface moisture in light, southerly flow supported the development of scattered thunderstorms. The greatest risk of the day was downburst wind;DCAPE values were near 1000J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 11:46 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 11:46 AM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1246 PM EDT Thu Jul 9 2020

.SYNOPSIS...
Hot and humid weather with afternoon and evening scattered thunderstorms
will continue through Friday. A cold front will increase rain chance
for the weekend, but will cool temperature back to seasonable
levels. Another stretch of heat and humidity return next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid weather will persist again today under persistent ridging.
This ridging is expected to weaken across western portions of the
forecast area with the encroachment of a Midwest longwave trough.
Increased shortwave ascent and sfc moisture in light, srly flow
should support the development of scattered afternoon and evening
thunderstorms across this region where better convergence is hinted.
Isolated convection is expected elsewhere, including the eastern
ridges, along the lake breeze north of I-80, and along lingering
outflow boundaries from yesterday's convection. Overall, convection
will be slow moving supported by lack of steering flow within the
boundary layer. It is also this lack of shear that should preclude
widespread severe concerns, with the greatest risk potential for
downburst wind across east-central Ohio where DCAPE values near 1000
J/kg are forecast.

High temperature 10 to 13 degrees above the average is on track
again today, continuing the ongoing stretch of temperature at or
above 90F for the week. Those readings in conjunction with lower 70s
dewpoints will drive heat index values to near the 100 degree mark
for lowland areas generally along and south of the PA turnpike. As
such, a Heat Advisory remains in effect through this evening.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Further encroachment of the aforementioned trough will support
higher precipitation probabilities on Friday in continued warmth and
humidity. Scattered thunderstorms are expected during the afternoon,
becoming widespread Friday evening as the trough axis treks across
the region. BUFKIT forecast soundings suggest a deep warm cloud layer
over 10,000ft, precipitable water values over 1.70 inches, and the
presence of a low level jet should support efficient rainfall rates
during this relatively short timeframe. Though widespread flooding is
not a concern due to progressive shortwave movement, precipitation
should provide a welcome reprieve from the relatively dry and hot
stretch of weather.

Further escalation of precipitation chances is expected
again Saturday with a crossing cold front.  Upper troughing with
clouds and rain chance will keep temperature around the calculated-
normals for the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ern CONUS upr troughing will maintain seasonable temperature with
convective weather through Monday. Ridging is indicated thereafter in
response to troughing over the nwrn CONUS/wrn Canada. Precip. probs
will thus drop and temperature will rise with 90s expected once again
by mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
General VFR expected outside of any afternoon/early evening
convection. Confidence in coverage/location is relatively low so
have maintained VCTS mention.

.Outlook...
Restrictions are likely Friday night and Saturday with the advn and
passage of a cdfnt.

&&

.CLIMATE...
Based on the 30-year climatological average, here is the "normal"
number of 90-degree days per year at each of the local climatic
sites:

Pittsburgh: 6.9 days
Morgantown: 8.0 days
Wheeling: 5.0 days
Zanesville: 10.0 days
Dubois: 1.0 day

90+F temperatures are still forecast through Friday. Here is a
summary of the most-recent 90+F stretches at each site:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016
Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012
Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ.

Dubois most recently had a 5-day stretch of 90F days ending
7/23/2011. Dubois also is the site with the greatest potential
variability in the forecast maximum during this forecast period, and
therefore the most likely not to reach 90F on any given day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening for PAZ020-021-029-031-
     073-075.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
     509.

&&
Hazardous weather outlook, Jul 9, 12:12 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
112 PM EDT Thu Jul 9 2020

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ510>514-101715-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Armstrong-Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
112 PM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-101715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
112 PM EDT Thu Jul 9 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 9, 3:22 PM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
422 PM EDT Thu Jul 9 2020

PAZ021-073-092045-
Westmoreland-Allegheny-
422 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES...

At 421 PM EDT, a strong thunderstorm was located over Springdale, or
near Penn Hills. the storm is nearly stationary.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Penn Hills...                     Plum...
Hampton Township...               New Kensington...
Lower Burrell...                  Harrison Township...
O'hara Township...                Oakmont...
Fox Chapel...                     Arnold...
Tarentum...                       Springdale...

This includes  Pennsylvania Turnpike between mile markers 41 and 52.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4050 7971 4048 7986 4062 7994 4067 7977
      4067 7974
TIME...MOT...LOC 2021Z 167DEG 3KT 4055 7981

SHALLENBERGER
Special weather statement, Jul 9, 3:59 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
459 PM EDT Thu Jul 9 2020

PAZ021-092130-
Allegheny-
459 PM EDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY COUNTY...

At 458 PM EDT, strong thunderstorms were clustered over Shaler
Township, or over Ross Township. the storm is nearly stationary.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Ross Township...
McCandless Township...            Franklin Park...
Shaler Township...                Hampton Township...
Harrison Township...              O'hara Township...
Bellevue...                       Wexford...
West View...                      Oakmont...

This includes  Pennsylvania Turnpike between mile markers 34 and 48.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 7971 4045 7991 4050 8009 4066 8002
TIME...MOT...LOC 2058Z 200DEG 3KT 4053 7998

SHALLENBERGER

The radar

The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 9, 4:22 PM EST
Where
Allegheny County, 0.87 mi SE of Elfinwild
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.540, -79.960

The Department of Highways reported a large tree was found across the road on Route 8.

Thunderstorm Wind, Allegheny

When
July 9, 4:45 PM EST
Where
Allegheny County, 1.48 mi SSW of Ingomar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.560, -80.080

A local resident reported 2 large trees down in Franklin Park area.

Thunderstorm Wind, Washington

When
July 9, 5:10 PM EST
Where
Washington County, 0.53 mi W of Cecil
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.330, -80.190

A 911 Call Center reported several trees down in the vicinity of Cecil Township.

Thunderstorm Wind, Greene

When
July 9, 5:35 PM EST
Where
Greene County, Rogersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.880, -80.270

A local 911 Call Center reported trees and power lines down around the intersection of Bank Street and 2nd Street.

Thunderstorm Wind, Greene

When
July 9, 6:00 PM EST
Where
Greene County, Crucible
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.950, -79.980

A local 911 Call Center reported several trees have fallen on Crucible Road and blocked River Road/Old Ferry Road.

Thunderstorm Wind, Washington

When
July 9, 6:00 PM EST
Where
Washington County, 0.53 mi E of Mt Herman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.050, -80.220

A 911 Call Center reported a couple trees down across Home Run Road.

Thunderstorm Wind, Greene

When
July 9, 6:10 PM EST
Where
Greene County, 1.06 mi W of Rices Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.950, -80.020

A 911 Call Center reported several trees down on SR88 north of SR188 intersection to the Washington County line.

Thunderstorm Wind, Washington

When
July 9, 6:45 PM EST
Where
Washington County, 0.87 mi NE of Laboratory
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.160, -80.210

A 911 Call Center reported trees and wires down oil 1700 Block East Maiden Street in South Strabane Township. Other trees reported down in the area as well.

Thunderstorm Wind, Washington

When
July 9, 6:52 PM EST
Where
Washington County, Tylerdale Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.170, -80.270

A 911 Call Center reported multiple trees down on 800 Block East Wilmington Street.

Thunderstorm Wind, Washington

When
July 9, 9:08 PM EST
Where
Washington County, 0.87 mi SE of South Strabane
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.140, -80.160

A 911 Call Center reported trees down blocking the road at Main and Avella.

Thunderstorm Wind, Washington

When
July 9, 9:20 PM EST
Where
Washington County, 1.26 mi WSW of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.360, -80.320

A local 911 Call Center reported a few trees down and blocking roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903794, 903796, 903797, 903798, 903799, 903800, 903801, 903802, 903803, 903804, 903805.